Thunderstorm Wind, Dawson
- When
- May 28, 7:15 PM MST
- Where
- Dawson County, 4.76 mi SSW of Lindsay Divide Dot
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.210, -105.320
Trained spotter estimated a 60 mph wind gust.
A warm, moist, and unstable atmosphere was undercut by a low pressure system and its associated cold front from the west which generated a widespread area of organized severe weather, impacting Phillips and Dawson Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A warm, moist, and unstable atmosphere was undercut by a low pressure system and its associated cold front from the west which generated a widespread area of organized severe weather, impacting Phillips and Dawson Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 28, 4:04 PM MST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 504 PM MDT WED MAY 28 2014 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY... 5PM UPDATE... SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE CWA UNTIL MIDNIGHT. EXPECT STORMS TO CONTINUE TO DEVELOP THIS EVENING AND TRACK FROM SOUTHWEST TO NORTHEAST. MALIAWCO PREVIOUS SHORT TERM DISCUSSION... SEVERE THUNDERSTORMS STILL A GOOD POSSIBILITY MAINLY THIS EVENING. INSTABILITY AND SHEAR INCREASING WITH CAPE TO PEAK AT 2500-3500 AND EFFECTIVE BULK SHEAR OVER 50 KTS. STORM SCALE OF OPPORTUNITY SHOWING STORMS TO RACE NORTHEAST ACROSS THE AREA WITH MAYBE ONE OR TWO TURNING RIGHT...THEREFORE SEVERE. BUT THESE LOOK TO OCCUR NEAR THE US/CANADIAN BORDER. THIS AS A RESULT OF STRONG CAP IN PLACE. SEE 19Z UPPER AIR SOUNDING FOR DETAILS. DID LOWER POPS A BIT AS MODELS ARE BECOMING CONSISTENT WITH THE BEST QPF ACROSS SASK. DO NOT FEEL CONFIDENT YET TO YANK THE FLASH FLOOD WATCH FOR THE NE ZONES. OTHERWISE...ACTIVITY LIFTS INTO EASTERN SASK LATE TONIGHT. MOIST AND UNSTABLE AIRMASS BEGINS TO PUSH INTO THE DAKOTAS THURSDAY BUT ATMOSPHERE WILL BE MOSTLY CAPPED. UPPER LOW CUTS OFF OVER SASK THURSDAY NIGHT AND ALLOWS FLOW TO SLOWLY VEER. THIS SHOULD KEEP THE AREA MOSTLY DRY WHILE THUNDERSTORMS FIRE OVER THE WESTERN DAKOTAS. TEMPERATURES WILL BE COOLER THURSDAY AND FRIDAY. NW WINDS COULD BE STRONG ENOUGH FOR A LAKE WIND ADVISORY THURSDAY. TFJ .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... THE LONG TERM FORECAST REMAINS INTACT WITH A WET AND ACTIVE WEATHER PATTERN AS AN UPPER LEVEL TROUGH PERSISTS ACROSS THE WESTERN CONUS THIS WEEKEND INTO EARLY NEXT WEEK. A CLOSED UPPER LOW WILL APPROACH THE NORTHERN PLAINS INTO EARLY NEXT WEEK WHICH MAY ENHANCE CHANCES FOR SHOWERS AND THUNDERSTORMS. ENSEMBLE OF 500MB HEIGHTS SHOWS INCREASING SPREAD BEYOND THE EARLY PORTION OF NEXT WEEK. AS CONFIDENCE IS LOWER...DECIDED TO LEAVE THAT PORTION OF THE FORECAST STAND. MALIAWCO PREVIOUS LONG TERM DISCUSSION... THE LONG TERM FORECAST WILL PRIMARILY BE CHARACTERIZED BY MOIST AND ACTIVE WEATHER PATTERN...DRIVEN BY AN UPPER LOW PRESSURE SYSTEM WHICH WILL SLOWLY EJECT NORTHEASTWARD FROM CALIFORNIA THROUGH THE CENTRAL ROCKIES AND OVER THE NORTHERN PLAINS REGION. ASIDE FROM A RELATIVELY QUIET SATURDAY...THIS FLOW REGIME WILL DIRECT REPEATED PERIODS OF RAIN SHOWERS AND THUNDERSTORMS OVER PORTIONS OF NORTHEAST MONTANA. FOR MOST OF THE LONG TERM FORECAST PERIOD...ENOUGH MODEL AGREEMENT SEEMS PRESENT TO WARRANT A BIT MORE DETAIL IN POPS PLACEMENT AND COVERAGE. TRIED TO SHOW SOME MORE OF THIS DETAIL WHERE BEST CONSENSUS WAS FOUND. BY TUESDAY...THE GENERAL UPPER LEVEL FLOW PATTERN BECOMES RATHER BENIGN AND WEAK AMID SOME GENERAL MODEL DISAGREEMENT. HAD TO BROAD-BRUSH POPS FOR THE LAST FEW DAYS OF THE FORECAST. TEMPERATURES OVERALL SEEM TO COOL DOWN JUST A BIT...MAYBE 5 TO 7 DEGREES COMPARED TO THE RECENT WARM SPELL WE HAVE BEEN EXPERIENCING. && .AVIATION... EXPECT VFR CONDITIONS TO PREVAIL TONIGHT. THE EXCEPTION WILL BE IN A FEW STRONG TO SEVERE THUNDERSTORMS THAT DEVELOP DURING THE EVENING HOURS. THE CHANCES FOR A SEVERE THUNDERSTORM INCREASE CLOSER TO THE CANADIAN BORDER. IF A STORM MOVES DIRECTLY OVER A TAF SITE THERE COULD BE TEMPORARY MFVR TO IFR CONDITIONS. REGARDLESS OF SHOWER ACTIVITY THAT OCCURS EXPECT CONDITIONS TO IMPROVE AFTER 06Z. MALIAWCO && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...GARFIELD...MCCONE...PETROLEUM. FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DANIELS...SHERIDAN. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 324 AM MDT WED MAY 28 2014 MTZ016>027-059>062-290930- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 324 AM MDT WED MAY 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL AFFECT NORTHEAST MONTANA THIS AFTERNOON AND EVENING. IMPACTS NORTH OF THE MISSOURI RIVER WILL BE FROM LARGE HAIL...DAMAGING WINDS...HEAVY RAIN AND POSSIBLY A TORNADO. SOUTH OF THE MISSOURI RIVER...DAMAGING WINDS WILL BE THE GREATEST THREAT. THE STORMS WILL MOVE NORTHWARD INTO CANADA LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
704 PM MDT WED MAY 28 2014
MTZ022-023-026-290200-
GARFIELD-MCCONE-PRAIRIE-
704 PM MDT WED MAY 28 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
SOUTHERN MCCONE COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 800 PM MDT.
AT 703 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
HILLSIDE TO 21 MILES EAST OF HILLSIDE...AND MOVING NORTHEAST AT 35
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IN THE ADVISORY INCLUDE...
HILLSIDE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4730 10631 4729 10543 4685 10584 4686 10608
4684 10609 4684 10656
TIME...MOT...LOC 0104Z 212DEG 31KT 4686 10647 4685 10597
MICKELSON
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
740 PM MDT WED MAY 28 2014
MTZ020-023-290230-
MCCONE-ROOSEVELT-
740 PM MDT WED MAY 28 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
NORTHERN MCCONE COUNTY IN NORTHEAST MONTANA...
UNTIL 830 PM MDT.
AT 737 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTH OF FRAZER...MOVING NORTHEAST AT 50
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
WOLF POINT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4806 10520 4766 10601 4777 10619 4801 10594
4800 10591 4804 10590 4801 10584 4809 10585
4830 10563
TIME...MOT...LOC 0140Z 220DEG 44KT 4786 10591
MICKELSON
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 800 PM MDT WED MAY 28 2014 MTZ023-025-290245- DAWSON-MCCONE- 800 PM MDT WED MAY 28 2014 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN MCCONE COUNTY IN NORTHEAST MONTANA... NORTHWESTERN DAWSON COUNTY IN NORTHEAST MONTANA... UNTIL 845 PM MDT. AT 759 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CIRCLE...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... RURAL AREAS OF EASTERN MCCONE COUNTY... RURAL AREAS OF NORTHWESTERN DAWSON COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4762 10508 4740 10564 4744 10575 4789 10552 TIME...MOT...LOC 0200Z 222DEG 32KT 4749 10558 BMICKELSON WEATHER.GOV/GLASGOW
The Glasgow radar (KGGW), 148 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
Trained spotter estimated a 60 mph wind gust.
No damage.
Hail didn't cover the entire ground, but there was a lot of hail from half an inch to one and a half inches across at least a three mile area. Some minor vehicle damage.
Trained spotter measured a 72 mph wind gust.
Trained spotter measured an 80 mph wind gust to update their previous report of 72 mph at 850 pm.
Trained spotter estimated a 60 mph wind gust with some pea-sized hail.
Trained spotter estimated a 60 mph wind gust.
Comertown Turn-Off MT-5 automated DOT site measured a 59 mph wind gust.
Plentywood mesonet site measured a 58 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516994, 509040, 509042, 516995, 516996, 516997, 516998, 517001, 517002.